Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Dodge City, KS

May 18, 2013Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2013, 3:54 PM CDT for Trego County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2013, 3:54 PM CDT (20:54 UTC)
Expired
May 18, 2013, 4:45 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:00 PM CDTHAIL 1.757 W Wakeeney, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:42 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2095 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS53 KDDC 182054
SVRDDC
KSC195-182145-
/O.NEW.KDDC.SV.W.0069.130518T2054Z-130518T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VODA...AND
  MOVING NORTH AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN TREGO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 9979 3891 9989 3896 10011 3914 10007
      3914 10000
TIME...MOT...LOC 2054Z 196DEG 25KT 3904 9997

HAIL...1.25IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
157 
WWUS53 KDDC 182103
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT SAT MAY 18 2013

KSC195-182145-
/O.CON.KDDC.SV.W.0069.000000T0000Z-130518T2145Z/
TREGO KS-
403 PM CDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
TREGO COUNTY UNTIL 445 PM CDT...

AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VODA...AND
MOVING NORTH AT 30 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
         EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN TREGO COUNTY.

GOLFBALL SIZE HAIL WAS REPORTED BY THE PUBLIC JUST NORTH OF 
INTERSTATE 70...AT 4 PM...7 MILES WEST OF WAKEENEY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 9979 3897 9987 3898 10010 3914 10007
TIME...MOT...LOC 2102Z 189DEG 25KT 3910 9998

HAIL...2.50IN
WIND...60MPH

$$

RUSSELL
268 
WWUS53 KDDC 182120
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT SAT MAY 18 2013

KSC195-182129-
/O.CAN.KDDC.SV.W.0069.000000T0000Z-130518T2145Z/
TREGO KS-
420 PM CDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TREGO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN TREGO 
COUNTY UNTIL 5 PM. 

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3914 9979 3897 9987 3898 10010 3914 10007
TIME...MOT...LOC 2119Z 189DEG 25KT 3922 9996

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:24 PM CDT, 30 minutes earlier.

Area forecast discussion, May 18, 3:24 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SAT MAY 18 2013

...UPDATED FOR THE LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 253 PM CDT SAT MAY 18 2013

A STRONG UPPER LEVEL TROUGH CURRENTLY ACROSS THE ROCKIES WILL
CONTINUE TO MOVE TO THE EAST AND STRENGTHEN INTO AN UPPER LEVEL LOW
ACROSS THE NORTHERN PLAINS TOMORROW. AN UPPER LEVEL JET CURRENTLY
EXTENDS SOUTHEASTWARD ACROSS NEVADA INTO THE FOUR CORNERS REGION AND
IS EXPECTED TO ADVECT INTO THE CENTRAL PLAINS TOMORROW. STRONG
SOUTHWESTERLY WINDS ARE DEPICTED IN THE MID LEVELS OF THE ATMOSPHERE
WITH A STRONG WARM TONGUE AROUND 800 MB. TOWARDS THE SURFACE, AN
AREA OF LOW PRESSURE WILL INTENSIFY ACROSS THE KS/CO BORDER THIS
AFTERNOON WITH A DRYLINE EXTENDING FROM SCOTT CITY TO LIBERAL.
TEMPERATURES THIS AFTERNOON WILL SOAR INTO THE LOWER 90S BEHIND THIS
FRONT WITH UPPER 80S TO AROUND 90 DEGREES EAST OF THIS DRYLINE. VERY
MOIST AIR HAS ADVECTED INTO KANSAS AHEAD OF THIS DRYLINE WITH
DEWPOINTS IN THE 60S. WITH WARM TEMPERATURES AND AMPLE MOISTURE AT
THE SURFACE, CAPE VALUES OF OVER 4000 J/KG WILL BE FOUND ACROSS MUCH
OF THE FORECAST AREA. THIS WILL ALLOW STORMS TO FORM FIRST JUST
AHEAD OF THE DRYLINE LATE THIS AFTERNOON THEN SPREAD EAST ACROSS THE
REMAINDER OF THE FORECAST AREA THIS EVENING. STORMS THEN MOVE INTO
WICHITA'S FORECAST AREA OVERNIGHT. A FEW OF THESE STORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS ABOVE 60
MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED
OUT, MAINLY LATER THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS WHEN THE LOW LEVEL JET KICKS IN. CLOUDY SKIES CONTINUE
THROUGHOUT THE NIGHT WITH A SURFACE COLD FRONT MOVING THROUGH A
MAJORITY OF WESTERN KANSAS BY SUNRISE. AS FOR TEMPERATURES, LOWS
TONIGHT ARE FORECASTED TO BE IN THE 60S.

THE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE FORECAST AREA
TOMORROW MORNING SHIFTING WINDS TO THE NORTHWEST. CLOUDY SKIES WILL
BE OBSERVED ACROSS WESTERN KANSAS IN THE MORNING WITH SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DUE TO AMPLE MID LEVEL
MOISTURE AND STEEP LAPSE RATES. SKIES CLEAR FROM WEST TO EAST IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS IN THE
MID AFTERNOON BUT MOST LIKELY MOST OF THE CONVECTION WILL BE ACROSS
WICHITA'S FORECAST AREA. COOLER TEMPERATURES WILL BE OBSERVED ACROSS
WESTERN KANSAS TOMORROW WITH HIGHS RANGING FROM THE MID 70S ACROSS
WEST CENTRAL KANSAS TO LOWER 80S ACROSS THE KS/OK BORDER AND SOUTH
CENTRAL KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 319 PM CDT SAT MAY 18 2013

AS THE EXTENDED FORECAST STARTS OUT ON SUNDAY NIGHT, A DRY LINE WILL
BE WEAKENING ACROSS OUT FAR EASTERN CWA, AND THERE WILL BE 20
PERCENT POPS GOING FOR THUNDERSTORMS IN THE FAR EASTERN TIER OF
COUNTIES AND THE NORTHEAST ZONES NEAR HAYS.  THE UPPER SUPPORT FOR
ANY CONVECTION WILL QUICKLY SUBSIDE AND CHANCES FOR STORMS WILL
CEASE BY 03Z MONDAY MORNING.  ON MONDAY AFTERNOON AND EVENING,
ANOTHER 20 TO 30 PERCENT POP FOR THUNDERSTORMS WILL COME FROM THE
WEST TO THE EAST ACROSS WESTERN KANSAS, AS AN UPPER LEVEL WAVE MOVES
INTO EASTERN KANSAS.  LATE MONDAY NIGHT, A COLD FRONT WILL SLIP
SOUTH INTO CENTRAL KANSAS, AND A SHOWER OR STORM COULD EASILY GET
TRIGGERED NORTH OF I-70 DURING THE LATE AFTERNOON OR EVENING.  ONLY
20 PERCENT CHANCES WILL BE THERE FOR MONDAY NIGHT AND CONTINUING
INTO TUESDAY.  THE NEXT PRECIPITATION CHANCE WILL COME ALONG
THURSDAY.  THAT UPPER WAVE IS FAIRLY STRONG AND BIG IN NATURE, SO
THURSDAY WILL HAVE 30 TO 40 PERCENT PRECIP CHANCES AND THOSE WILL
EXTEND CLEAR INTO SATURDAY. HARD TO SAY THIS EARLY IF ANY SEVERE
WEATHER WILL BE REALIZED, BUT THAT CAN BE MONITORED MORE CLOSELY
AS THE THURSDAY TO SATURDAY TIME PERIOD GETS CLOSER.

TEMPERATURES WILL GO THROUGH A COOL DOWN FROM SUNDAY INTO FRIDAY.
HIGHS WILL AVERAGE IN THE MID 70S TO LOWER TO MIDDLE 80S THROUGH THE
SUNDAY INTO FRIDAY PERIOD. THE COOLEST DAY WILL PROBABLY BE
WEDNESDAY, AFTER THE COLD FRONT HAS PASSED. THEN ON SATURDAY, A
STRONG SOUTHWEST FLOW WILL DEVELOP AND HIGHS WILL CLIMB INTO THE
UPPER 70S TO UPPER 80S. LOW TEMPERATURES THROUGH THE EXTENDED WILL
BE SEASONAL, RANGING FROM THE MIDDLE 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT MAY 18 2013

VFR CONDITIONS WILL BE OBSERVED THIS AFTERNOON WITH THE EXCEPTION
OF THE HAYS AREA OVER THE NEXT HOUR DUE TO LEFT OVER CLOUDS AOA030 FROM
LAST NIGHT. THESE CLOUDS SHOULD MOVE OUT OF THE AREA BY 19Z
LEAVING VFR CONDITIONS. THUNDERSTORMS ARE POSSIBLE ACROSS THE TAF
SITES LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG UPPER
LEVEL DISTURBANCE MOVES THROUGH THE AREA. THESE STORMS ARE
ANTICIPATED TO FORM ALONG A DRYLINE ACROSS WESTERN KANSAS FIRST
THEN SPREAD ACROSS THE REMAINDER OF WESTERN KANSAS AS THE EVENING
PROGRESSES. I HAVE KEPT A VCSH IN THE TAFS FOR NOW BUT MAY NEED TO
BE UPDATED LATER ON WHEN STORMS START TO DEVELOP. THESE STORMS
MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS BY MIDNIGHT WITH MOSTLY
CLEAR SKIES OBSERVED. WINDS WILL GENERALLY BE FROM THE SOUTH
SOUTHEAST AT 15 TO 20 KNOTS THIS AFTERNOON INTO TONIGHT GUSTING TO
AROUND 25 KNOTS AT TIMES. HIGHER GUSTS WILL BE POSSIBLE UNDER AND
AROUND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  80  53  79 /  30  50  20  30
GCK  60  79  52  77 /  10  50  20  20
EHA  60  80  52  74 /  10  20  20  20
LBL  60  82  52  77 /  10  40  10  30
HYS  63  80  54  77 /  70  50  30  30
P28  65  85  58  82 /  70  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, May 18, 1:29 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT SAT MAY 18 2013

KSZ030-031-043>046-061>066-074>081-084>090-191830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
129 PM CDT SAT MAY 18 2013 /1229 PM MDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING AHEAD
OF AN ADVANCING DRYLINE. TENNIS TO BASEBALL SIZE HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS ALONG WITH DAMAGING WINDS. THE
THREAT FOR TORNADOES INCREASES TOWARD SUNSET AS LOW LEVEL SHEAR
INCREASES SIGNIFICANTLY. AN ISOLATED LONG-LIVED TORNADO WILL BE
POSSIBLE WITH THE STRONGEST SUPERCELL STORM DURING THE MID TO LATE
EVENING HOURS.

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHWEST
KANSAS THIS AFTERNOON INTO EARLY EVENING. PLEASE SEE THE LATEST
FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS, GENERALLY EAST OF
A WAKEENEY TO MEADE LINE. ANY STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND GUSTY WINDS UP TO 60
MPH. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS WELL,
BUT SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING. MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:00 AM CDTRed Flag WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens18 hr
May 18, 4:08 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego52 min
May 18, 5:01 PM CDTSevere Thunderstorm WarningDDCNess, Trego44 min
May 18, 5:34 PM CDTTornado WarningDDCTrego26 min
May 18, 5:38 PM CDTTornado WarningDDCNess, Trego37 min
May 18, 5:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
May 18, 5:52 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford38 min
May 18, 5:58 PM CDTFlash Flood WarningDDCNess, Trego6 hr
May 18, 6:01 PM CDTTornado WarningDDCEllis, Ness, Rush, Trego29 min
May 18, 6:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee41 min
May 18, 6:27 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa48 min
May 18, 6:30 PM CDTTornado WarningDDCEllis, Trego30 min
May 18, 6:57 PM CDTTornado WarningDDCEllis33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.